West Virginia, 2020Damaging Wind in West Virginia, July 7, 2020
July 7, 2020 · NWS LWX · 1 event in 1 county or zone
An isolated severe thunderstorm developed over Mineral County, West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed over Mineral County, West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 1:56 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 7, 1:56 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
256 PM EDT Tue Jul 7 2020
.SYNOPSIS...
High pressure remains offshore through Wednesday, pumping warm and
humid air into the region, along with daily chances for showers and
thunderstorms. Cutoff low pressure will develop to the south on
Wednesday and it may impact the area later in the week. An
upper-level trough will move into area Saturday while a cold
front passes through. The upper-level trough will hang around
for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
This morning's cloud deck has eroded to northeast Maryland. A
cumulus field has developed where insolation has been strongest...
across central Virginia, the Shenandoah Valley and the Potomac
Highlands. Some of the more energetic updrafts appear to near
Hardy and Grant Counties.
While ample instability present (2000-3000 j/kg SBCAPE) where
heating has been the best and a widespread 1000 j/kg DCAPE,
forcing factors remain disorganized and highly mesoscale-
driven... namely boundaries from differential heating, bay
interactions, and terrain circulations. Flow weak and mean layer
lapse rates thus far unimpressive. Still believe that scattered
to numerous thunderstorms will continue to develop. Given the
available fuel, a few strong thunderstorms possible. Wind gusts
appears to be the biggest severe concern, and that's likely to
be localized. Heavy rainfall may be the greater concern given
weak flow would lead to slow movers. If storms develop along
I-95, where antecedent conditions nearly saturated, that could
be a particular concern. At this point, confidence in coverage
insufficient to justify a Flood Watch. We will continue to
monitor for that.
Since this activity will have a sizeable diurnal component,
believe there will be fairly rapid dissipation this evening.
Will keep forecast dry after midnight. Since dewpoints in the
upper 60s-lower 70s, low temperatures will remain likewise.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday and Thursday look rather disorganized from a synoptic
standpoint. There will be broad ridging across the Great
Lakes/Northeast/Mid Atlantic while an upper level low develops
over the southeast. Consequently diurnal convection remains a
possibility. However, if surface low pressure develops offshore,
which guidance is hinting at for Thursday, the local area would
be within a subsident region. Therefore, will be maintaining
chance PoPs for Wednesday, greatest in the mountains with
orographic influence, and a slight chance on Thursday. Since
there isnt a source for thermal advection, kept temperature
forecasts similar.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
The Friday through this weekend period will be fairly active as
multiple systems potentially impact our region. A coastal low will
be tracking northward along the east coast this week and will be
situated near our region to the east on Friday. There remains some
uncertainty on the exact track of this system and if it tracks
further westward, the heavy rain threat will increase for parts of
our region. As there will be continue chances for showers and
thunderstorms throughout this week and coupled with the heavy rain
we received over the past 36 hours, any additional rainfall toward
the end of the week could lead to an increased flood threat. As of
right now we are forecast to be on the west side of the storm which
will mean a more northerly flow and cooler, drier conditions which
should limit the threat for thunderstorms especially with the lack
of an upper level lifting mechanism.
The coastal low is forecast to lift to our northeast early on
Saturday. An upper level trough is forecast to drop down into our
area from the upper plains/midwest. A cold front associated with
this system will move eastward through our region Saturday into
Sunday. Ahead of this boundary, winds will become southerly leading
a return flow of warm and moist air into our region. Increasing
moisture and temps will lead to increased instability and coupled
with the lift from the front could lead to a thunderstorm threat for
this weekend. The models have the front through our region by Sunday
morning but the upper level trough overhead could lead to continue
chances for precip into the afternoon periods Sunday.
High pressure tries to build over our region briefly on Monday
before another potential low approaches from the south.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Low clouds starting to break (ceilings remain at DCA/BWI/MTN)
and convection cumulus beginning to develop. Scattered
showers/thunderstorms remain a possibility for late afternoon
into early evening. Have a few hours window (2100-2400 UTC)
where the risk is the greatest in the TAF. However, based on
coverage, the confidence in a direct impact on the lower side.
Brief IFR possible if it did.
Local fog a possibility tonight, but ultimately that will be
based on convective evolution. At this point have a brief MVFR
risk at MRB/CHO which are preferred wrt climo.
Forecast threats similar Wed-Thu, although the risk of
thunderstorms perhaps a pinch less each day.
Periods of SubVFR conditions will be possible Friday through this
weekend as multiple systems bring increase chances for rain and
thunderstorms.
&&
.MARINE...
Most mesoscale guidance suggesting that there will be a risk of
south channeling in mid section of the Chesapeake Bay/Tangier
Sound/mouth of the Potomac, with 20-25 kt present in the low
level flow. It's a bit uncertain on momentum transfer, but
believe the risk is sufficient to raise a Small Craft Advisory
late this afternoon into this evening between Sandy Point and
the Maryland-Virginia line.
Overall flow will remain weak Wednesday-Thursday, although there
are subtle signals at channeling in the Drum Point-Smith Point
and Tangier Sound area nightly.
Small Craft advisories may be needed Friday due to a northerly flow
and coastal low off to the east. SubSCA conditions expected at this
time for Saturday.
&&
.TIDES/COASTAL FLOODING...
Water levels will remain elevated over the next couple of days.
However, confidence in any inundation remains low. Caution
stages may be reached, especially during the morning cycle which
is the higher astronomical tide.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 1 AM EDT Wednesday for ANZ532>534-
537-543.
&&
SYNOPSIS...BJL
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...JMG
AVIATION...HTS/JMG
MARINE...HTS/JMG
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Jul 7, 4:50 AM EST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
550 AM EDT Tue Jul 7 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
550 AM EDT Tue Jul 7 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A few thunderstorms will be capable of producing damaging winds
this afternoon and evening along with an isolated threat for
flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay severe weather or flooding reports to the National
Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
550 AM EDT Tue Jul 7 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A few thunderstorms will be capable of producing damaging winds
this afternoon and evening along with an isolated threat for
flash flooding. The best chance for stronger storms will be near
and north of Interstates 66 and 50.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay severe weather or flooding reports to the National
Weather Service.
In the hours before
Local storm report, Jul 7, 11:12 AM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1212 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM MARINE TSTM WIND WASHINGTON 38.86N 77.02W
07/06/2020 M40 MPH ANZ535 DC BUOY
&&
EVENT NUMBER LWX2001455
SMZLocal storm report, Jul 7, 11:14 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1214 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM TSTM WND DMG 2 NNW MECHANICSVILLE 38.46N 76.74W
07/06/2020 ST. MARYS MD DEPT OF HIGHWAYS
TREES AND POWER POLES DOWN AT THE INTERSECTION OF
LOCKES HILL RD. AND STOCKETT RUN LN.
&&
EVENT NUMBER LWX2001456
CJLLocal storm report, Jul 7, 11:47 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1247 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLOOD 2 W WALDORF 38.64N 76.94W
07/07/2020 CHARLES MD 911 CALL CENTER
BRANDYWINE ROAD STILL CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX2001457
JMGLocal storm report, Jul 7, 12:10 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLOOD 1 SE BADEN 38.65N 76.76W
07/07/2020 PRINCE GEORGES MD 911 CALL CENTER
BRANDYWINE ROAD STILL CLOSED DUE TO FLOODING.
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER LWX2001457
JMGLocal storm report, Jul 7, 1:47 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 3 ESE LANDES 38.89N 79.15W
07/06/2020 GRANT WV 911 CALL CENTER
SEVERAL TREES DOWN ALONG S MILL CREEK RD IN SOUTHERN
GRANT COUNTY, SOME BLCOKING THE ROADWAY.
&&
EVENT NUMBER LWX2001458
CJLLocal storm report, Jul 7, 2:47 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD 1 SE CHARLOTTE HALL 38.47N 76.78W
07/07/2020 ST. MARYS MD 911 CALL CENTER
THOMPSON CORNER RD CLOSED DUE TO HIGH WATER AT THREE
NOTCH RD.
0600 AM FLOOD CHAPTICO 38.37N 76.78W
07/07/2020 ST. MARYS MD 911 CALL CENTER
BUDDS CREEK RD CLOSED BY HIGHWATER NEAR MADDOX RD
1100 AM FLOOD LEONARDTOWN 38.31N 76.64W
07/07/2020 ST. MARYS MD 911 CALL CENTER
MOAKLEY RD CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2001459
EVENT NUMBER LWX2001460
EVENT NUMBER LWX2001461
SMZThunderstorm Wind, Mineral
- When
- July 7, 3:05 PM EST
- Where
- Mineral County, 0.79 mi NE of Limestone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.438, -78.959
Two trees were blown down near the intersection of Waxler Road and Fort Ashby Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 7 to 8, 2020$1.2 million · EF1 · 46 events
- Marine Thunderstorm Winds in Lake Michigan, July 7, 20201 death · 2 events
- Heat in Texas, July 7, 20201 death · 1 event
- Hail and Damaging Winds in North Dakota, July 7 to 8, 2020$305,000 · 1.5 in hail · 21 events
- Lightning Strike in Wisconsin, July 7, 2020$400,000 · 1 event
- Flash Flooding and Flooding in Virginia, July 7, 2020$100,000 · 6 events
- Flooding in Texas, July 7, 2020$100,000 · 5 events
- Flash Flooding and Hail in West Virginia, July 7 to 10, 2020$49,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Montana, July 7, 20202.5 in hail · 37 events
- Tornadoes and Hail in Montana, July 7, 2020EF0 · 37 events
- Hail and Damaging Wind in Wisconsin, July 7, 2020$40,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, July 7 to 8, 2020$21,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900437.